Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 78, NWS Phoenix, AZ

October 19, 2015Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 19, 2015, 5:24 PM MST for Maricopa County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2015, 5:24 PM MST (00:24 UTC)
Expired
Oct 19, 2015, 6:15 PM MST
In force
51 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 115 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WUUS55 KPSR 200024
SVRPSR
AZC013-200115-
/O.NEW.KPSR.SV.W.0078.151020T0024Z-151020T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
524 PM MST MON OCT 19 2015

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 615 PM MST

* AT 522 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTHEAST OF TONOPAH... 
  AND MOVING QUICKLY NORTHEAST TOWARD WICKENBURG.

* LOCATIONS IMPACTED INCLUDE...
  WICKENBURG...WITTMANN...CIRCLE CITY...
  MORRISTOWN AND THE AGUILA AND VULTURE MINE ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3398 11267 3391 11239 3350 11268 3358 11302
      3400 11287 3400 11273
TIME...MOT...LOC 0022Z 202DEG 49KT 3369 11283 

$$

MEYERS
2 follow-up statements
874 
WWUS55 KPSR 200048
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
548 PM MST MON OCT 19 2015

AZC013-200115-
/O.CON.KPSR.SV.W.0078.000000T0000Z-151020T0115Z/
MARICOPA AZ-
548 PM MST MON OCT 19 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR NORTHWESTERN MARICOPA COUNTY...

AT 543 PM MST...DOPPLER RADAR INDICATED THE SEVERE THUNDERSTORM HAD 
WEAKENED. THIS STORM STILL HAS THE POTENTIAL TO RAPIDLY STRENGTHEN 
AGAIN...AND IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM IS CURRENTLY LOCATED SOUTH OF 
WICKENBURG.

LOCATIONS IMPACTED INCLUDE...WICKENBURG...WITTMANN...AND THE VULTURE 
MINE ROAD.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3398 11267 3391 11239 3350 11268 3358 11302
      3400 11287 3400 11273
TIME...MOT...LOC 0043Z 202DEG 49KT 3396 11270 

$$

MEYERS
842 
WWUS55 KPSR 200108
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
608 PM MST MON OCT 19 2015

AZC013-200116-
/O.EXP.KPSR.SV.W.0078.000000T0000Z-151020T0115Z/
MARICOPA AZ-
608 PM MST MON OCT 19 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARICOPA COUNTY
WILL EXPIRE AT 615 PM MST...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED 
CONSIDERABLY. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 
615 PM. BRIEF HEAVY RAIN AND GUSTY WINDS CAN STILL BE EXPECTED WITH 
THIS STORM OVER THE NEXT 15 MINUTES AS IT MOVES OVER WICKENBURG AND 
THE SURROUNDING AREA. 

LAT...LON 3398 11267 3391 11239 3350 11268 3358 11302
      3400 11287 3400 11273
TIME...MOT...LOC 0105Z 202DEG 49KT 3396 11270 

$$

MEYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 3:16 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 19, 3:16 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
316 PM MST MON OCT 19 2015

.SYNOPSIS...A PERSISTENT AREA OF LOW PRESSURE OVER THE WESTERN
UNITED STATES WILL BRING ELEVATED CHANCES OF SHOWERS AND
THUNDERSTORMS TO THE DESERT SOUTHWEST THROUGH THE MIDDLE OF THE
WEEK. TEMPERATURES WILL COOL OFF WITH THE LOW PRESSURE SYSTEM. A
DRIER AND WARMER AIRMASS WILL RETURN THIS WEEKEND.

&&

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...

A MULTITUDE OF DISTURBANCES CONTINUED TO MOVE INTO THE SOUTHWESTERN
STATES INCLUDING AZ...AND MORE ARE ON THE WAY LATE TODAY THROUGH
WEDNESDAY...ALL ROTATING CYCLONICALLY AROUND A VERY LARGE TROF
CENTERED OVER ALL THE WESTERN STATES. ONE DISTURBANCE MOVED THROUGH
SOUTH CENTRAL AZ LAST NIGHT...INCLUDING PHOENIX...WITH SUBSIDENCE
AND TEMPORARY ATMOSPHERIC STABILITY OVER THE REGION THROUGH EARLY
AFTERNOON.

THE NEXT DISTURBANCE WILL TO MOVE INTO SOUTHEAST AND SOUTHWEST AZ
LATER THIS AFTERNOON...THEN MOVE INTO PHOENIX LATE NIGHT. AS A
RESULT...THERE IS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
MAINLY ACROSS SOUTHWEST AND SOUTH CENTRAL AZ TONIGHT AND TUESDAY. THE
BROAD LOW PRESSURE SYSTEM OVER THE WESTERN STATES IS FORECAST TO
RECONSTITUTE AND FOCUS PRIMARILY OVER ARIZONA TUESDAY NIGHT AND
WEDNESDAY WITH MORE INSTABILITY TYPE SHOWERS.

THURSDAY...

THE AZ LOW PRESSURE SYSTEM WILL MOVE EAST OF OUR FORECAST AREA...
SOUTHEAST CA TO SOUTH CENTRAL AZ...WITH PERHAPS A SLIGHT CHANCE OF
SHWRS/TSTMS REMAINING OVER THE MOUNTAINS OF SOUTHERN GILA COUNTY
ZONE 24 EAST OF PHOENIX. OTHERWISE DRY AND COOLER ELSEWHERE.

FRIDAY...

ANOTHER WEAK PACIFIC DISTURBANCE IS FORECAST TO MOVE INTO THE REGION
FRIDAY...HOWEVER THIS SYSTEM IS DRIER AND LESS DYNAMIC. THEREFORE
PARTLY CLOUDY SKIES AND NEAR NORMAL TEMPERATURES ARE FORECAST.

SATURDAY THROUGH MONDAY...

DRY WESTERLY FLOW ALOFT IS FORECAST THIS PERIOD. MOSTLY CLEAR SKIES
WITH A WARMING TREND IS FORECAST. AFTERNOON TEMPERATURES ARE
FORECAST TO WARM BACK INTO THE LOWER 90S BY EARLY NEXT WEEK.

&&

.AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND
KSDL...
FAVORED AREA FOR CONVECTION GENERALLY REMAINS WEST OF THE
PHOENIX AREA LATE THIS AFTERNOON AND THIS EVENING. THERE IS A SLIGHT
CHANCE THAT THESE STORMS WILL AFFECT ONE OF THE PHOENIX TERMINALS
WITH BRIEF HEAVY RAIN AND STRONG WINDS. HOWEVER...THERE IS A GREATER
LIKELIHOOD THAT SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVERNIGHT
WITH THE THREAT CONTINUING THROUGH THE DAY TUESDAY. BEST ESTIMATE FOR
TIMING OF THE ONSET IS AROUND 09-11Z. OTHERWISE...CIGS AROUND 5-7K
FT WILL PERSIST THROUGH TUESDAY.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
LATEST GUIDANCE SUGGESTS THAT STORMS WILL GENERALLY REMAIN EAST OF
KBLH/KIPL THROUGH TUESDAY. NO SIGNIFICANT AVIATION WEATHER IMPACTS
ARE ANTICIPATED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER... THURSDAY THROUGH MONDAY...

LOW PRESSURE WILL MIGRATE EAST OF THE REGION THURSDAY. IN ITS
WAKE...A SLOW WARMING TREND IS EXPECTED THROUGH THE WEEKEND. ANOTHER
WEAK LOW PRESSURE SYSTEM WILL MOVE THROUGH FRIDAY...BUT IS NOT
EXPECTED TO PRODUCE ANY SENSIBLE WEATHER IMPACTS. AFTERNOON HUMIDITY
VALUES IN THE 25 TO 45 PERCENT RANGE EARLIER IN THE WEEK WILL FALL
INTO THE 20 TO 35 PERCENT RANGE BY THE WEEKEND. OVERNIGHT RECOVERY
WILL BE GOOD TO EXCELLENT.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT BASED ON STANDARD OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...VASQUEZ
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH

In the hours before

Special weather statement, Oct 19, 12:00 PM MST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1200 PM MST MON OCT 19 2015

AZZ022-192000-
NORTHWEST MARICOPA COUNTY AZ-
1200 PM MST MON OCT 19 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MARICOPA COUNTY

UNTIL 100 PM MST

AT 1200 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF AGUILA...OR 13 MILES WEST OF WICKENBURG...MOVING
NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
MARICOPA COUNTY.

LAT...LON 3399 11277 3379 11295 3389 11313 3399 11307
      3400 11306 3400 11277
TIME...MOT...LOC 1900Z 211DEG 29KT 3394 11299

HIRSCH
Special weather statement, Oct 19, 5:05 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
505 PM MST MON OCT 19 2015

AZZ022-023-200045-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
505 PM MST MON OCT 19 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MARICOPA COUNTY

UNTIL 545 PM MST

AT 502 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS 8 MILES NORTHEAST OF TONOPAH...MOVING QUICKLY TO THE
NORTHEAST TOWARD WICKENBURG.

BRIEF HEAVY RAIN...SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WICKENBURG...WITTMANN...CIRCLE CITY AND MORRISTOWN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3343 11266 3354 11302 3400 11288 3400 11274
      3392 11245
TIME...MOT...LOC 0002Z 202DEG 50KT 3361 11286

MEYERS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 5:05 PM MSTSpecial Weather StatementPSRMaricopa40 min
Oct 19, 9:05 PM MSTSpecial Weather StatementPSRMaricopa40 min
Oct 19, 9:52 PM MSTSpecial Weather StatementPSR23 min
Oct 19, 11:23 PM MSTSpecial Weather StatementPSR52 min
Oct 20, 12:41 AM MSTSpecial Weather StatementPSR49 min
Oct 20, 12:58 AM MSTSpecial Weather StatementPSRMaricopa47 min
Oct 20, 1:06 AM MSTSpecial Weather StatementPSRLa Paz39 min
Oct 20, 1:32 AM MSTSpecial Weather StatementPSR43 min
Oct 20, 2:11 AM MSTSpecial Weather StatementPSR49 min
Oct 20, 3:02 AM MSTSpecial Weather StatementPSRMaricopa43 min
Oct 20, 3:34 AM MSTSpecial Weather StatementPSR56 min
Oct 20, 3:36 AM MSTSpecial Weather StatementPSR54 min
Oct 20, 4:08 AM MSTSevere Thunderstorm WarningPSRMaricopa22 min
Oct 20, 4:21 AM MSTSevere Thunderstorm WarningPSRMaricopa39 min
Oct 20, 4:59 AM MSTSpecial Weather StatementPSR31 min
Oct 20, 5:38 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 20, 7:50 AM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Oct 20, 8:30 AM MSTAreal Flood AdvisoryPSRMaricopa60 min
Oct 20, 9:08 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 20, 10:01 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 20, 10:09 AM MSTFlash Flood WarningPSRMaricopa96 min
Oct 20, 10:47 AM MSTSevere Thunderstorm WarningPSRMaricopa43 min
Oct 20, 11:23 AM MSTFlash Flood WarningPSRMaricopa2 hr
Oct 20, 11:37 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 20, 11:44 AM MSTSevere Thunderstorm WarningPSRMaricopa46 min
Oct 20, 12:57 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Oct 20, 3:33 PM MSTSpecial Weather StatementPSRLa Paz42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.